MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. RSS HUMERAL BODY INSERTER/EXTRACTOR KNOB; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. RSS HUMERAL BODY INSERTER/EXTRACTOR KNOB; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number INS-0960-049-01
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tsr surgery, the knob broke off in the reamer guide body inserter/extractor mod.The procedure was resumed, after a non-significant delay, with a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H3, h6: the product has not been returned to the aus site for evaluation and photographs were not provided, so the reported event could not be confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Dhr/batch record review: as the product lot number was not reported, the dhr/batch record review could not be completed.Visual inspection: visual inspection was unable to be performed because the device has not been received for evaluation.The complaint alleges no injury to the patient nor a delay during surgery.As the device has not been returned for evaluation, it could not be determined whether the device contributed to the reported event.As the product lot number was not reported, a determination of whether the device met manufacturing specifications could not be made.As the device has not been returned for evaluation, a definitive root cause could not be determined.The rss reamer guide body inserter/extractor knob is a reusable instrument expected to be used across multiple surgeries.The threaded tip of the knob is screwed into a port on the reamer guide body inserter/extractor instrument to secure the reamer guide body to the instrument for insertion and extraction.The complaint description indicates that the tip of the knob broke off in the inserter handle because ¿the knob slightly unthreaded and created a lever arm for it to break¿.A previous technical review for the failure mode of breakage of the knob during use with the inserter/extractor found that the failure was due to the knob either not being tightened sufficiently or loosening from the vibration of striking the instrument.Once the knob has loosened, the force causes the tip to break off.Therefore, the most probable causes for the reported event are failure to follow surgical instruction, loosening of the knob from the vibration of striking the instrument, and/or improper use of instrumentation.Based on this investigation, the need for corrective action is not indicated as no non-conformances nor manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the threaded tip on the reusable instrument was broken off.Visual evaluation identified signs of wear from normal use but could not determine a definitive root cause.It is likely that the device contributed to the event from wear due to normal use.According to risk documentation for the rss system, probable causes for instrument breakage or damage include inadequate or incorrect surgical technique, and normal wear.Previous similar investigations identified tensile overload applied to the knob when attempts were made to screw/unscrew the body from the inserter extractor as a potential cause for breakage and damage to the instrument.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during a tsr surgery, the rss humeral body inserter extractor knob broke off in the reamer guide body inserter extractor mod.The inserter was stuck on the trial body and was able to be removed from the patient as one piece.The procedure was resumed, after a non-significant delay, with a s+n backup device.No injury was reported as a consequence of this issue.

Brand Name
RSS HUMERAL BODY INSERTER/EXTRACTOR KNOB
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16635224
Report Number3002788818-2023-00023
Device Sequence Number16812836
Product Code LXH
UDI-Device Identifier00885556863992
UDI-Public885556863992
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/28/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberINS-0960-049-01
Device Catalogue NumberINS096009401
Device Lot Number26384501
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2023
Supplement Date Received by Manufacturer05/01/2023
05/01/2023
11/24/2023
Initial Report FDA Received Date03/29/2023
Supplement Report FDA Received Date05/03/2023
11/24/2023
11/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: INS-0960-049-01 / LOT: UNKNOWN
Patient SexUnknown